Geometric and Functional Analysis

, Volume 29, Issue 6, pp 1844–1863 | Cite as

Incidence Estimates for Well Spaced Tubes

  • Larry Guth
  • Noam Solomon
  • Hong WangEmail author


We prove analogues of the Szemerédi–Trotter theorem and other incidence theorems using \(\delta \)-tubes in place of straight lines, assuming that the \(\delta \)-tubes are well spaced in a strong sense.



The first author is supported by a Simons Investigator Award. We would like to thank Misha Rudnev for the very nice observation that simplifies the proof of Theorem 1.2. We would like to thank the anonymous referee for a careful reading of the draft and the many helpful suggestions that have improved the exposition of the article. Also, thanks to Yuqiu Fu, Shengwen Gan, Dominique Maldague, and Lingxian Zhang for helpful comments about a draft of the paper.


  1. Bou10.
    J. Bourgain. The discretized sum-product and projection theorems. Journal d’Analyse Mathématique, (1)112 (2010), 193–236MathSciNetCrossRefGoogle Scholar
  2. CEGSW90.
    K. Clarkson, H. Edelsbrunner, L. Guibas, M. Sharir and E. Welzl. Combinatorial complexity bounds for arrangements of curves and spheres. Discrete Comput. Geom., 5 (1990), 99–160MathSciNetCrossRefGoogle Scholar
  3. Cor77.
    A. Cordoba. The Kakeya maximal function and the spherical summation multipliers. Amer. J. Math., (1)99 (1977), 1–22.MathSciNetCrossRefGoogle Scholar
  4. DGW19.
    C. Demeter, L. Guth, and H. Wang. Small cap decouplings. In: arXiv:1908.09166 (2019)
  5. ES10.
    Gy. Elekes and M. Sharir. Incidences in three dimensions and distinct distances in the plane. In: Proceedings 26th ACM Symposium on Computational Geometry (2010), pp. 413–422Google Scholar
  6. Fal86.
    K. J. Falconer. On the Hausdorff dimensions of distance sets. Mathematika, (2)32 (1985), 206–212 (1986)Google Scholar
  7. GIOW18.
    L. Guth, A. Iosevich, Y. Ou and H. Wang. On Falconer’s distance set problem in the plane. In: arXiv:1808.09346 (2018).
  8. GK15.
    L. Guth, N. H. Katz. On the Erdős distinct distance problem in the plane. Ann. of Math. (2), (1)181 (2015), 155–190MathSciNetCrossRefGoogle Scholar
  9. KS18.
    T. Keleti and P. Shmerkin. New bounds on the dimensions of planar distance sets. In arXiv:1801.08745 (2018)
  10. Mat87.
    P. Mattila. Spherical averages of Fourier transforms of measures with finite energy: dimensions of intersections and distance sets. Mathematika, 34 (1987), 207–228MathSciNetCrossRefGoogle Scholar
  11. KT01.
    N. Katz and T. Tao. Some connections between Falconer’s distance set conjecture and sets of Furstenburg type. New York J. Math., 7 (2001), 149–187MathSciNetzbMATHGoogle Scholar
  12. Orp17a.
    T. Orponen. On the distance sets of Ahlfors–David regular sets. Adv. Math., 307 (2017), 1029–1045MathSciNetCrossRefGoogle Scholar
  13. Orp17b.
    T. Orponen. On the dimension and smoothness of radial projections. In: arXiv:1710.11053v2 (2017)
  14. Shm17.
    P. Shmerkin. On distance sets, box-counting and Ahlfors regular sets. Discrete Anal. 22 (2017)Google Scholar
  15. Shm19.
    P. Shmerkin. On the Hausdorff dimension of pinned distance sets. Iseral Journal of Mathematics, (2)230 (2019), 942–972MathSciNetzbMATHGoogle Scholar
  16. Wol96.
    T. Wolff. Recent work connected with the Kakeya problem. Prospects in mathematics (Princeton, NJ, 1996), 129-162, Amer. Math. Soc., Providence, RI, 1999Google Scholar
  17. Wol97.
    T. Wolff. A Kakeya-type problem for circles. Amer. J. Math. (5)119 (1997), 985–1026MathSciNetCrossRefGoogle Scholar
  18. Wol99.
    T. Wolff. Decay of circular means of Fourier transforms of measures. Int. Math. Res. Not. (10)(1999), 547–567Google Scholar
  19. Wol00.
    T. Wolff. Local smoothing type estimates on \(L^p\) for large p. Geom. Funct. Anal. (5)10 (2000), 1237–1288MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Massachusetts Institute of TechnologyCambridgeUSA
  2. 2.Institute for Advanced StudyPrincetonUSA

Personalised recommendations